We exist to improve the lives
of everyone affected by epilepsy

Panayiotopoulos syndrome

What is a syndrome?

A syndrome is a group of signs and symptoms that, added together, suggest a particular medical condition. In epilepsy, examples of these signs and symptoms would be things like the age at which seizures begin, the type of seizures, whether the child is male or female and whether the child has physical or learning difficulties, or both. The results of an electroencephalogram (EEG) are also used to help identify epilepsy syndromes.

Epilepsy Action has more information about seizure types, learning disabilities, and the EEG.

If you would like to know more about an epilepsy syndrome, please speak to your doctor. If you would like to know more about epilepsy in general, please contact Epilepsy Action.

Other names for Panayiotopoulos syndrome

  • Early-onset benign partial epilepsy with occipital paroxysms
  • Idiopathic susceptibility to early-onset benign childhood seizures with EEG occipital spikes

Panayiotopoulos syndrome

This is a relatively common type of epilepsy affecting about one in seven or one in 10 of all children with epilepsy. The most common age it begins is three to five years, but it may affect children as young as one, and as old as 15 years. Boys and girls appear to be equally affected. It does not usually run in families. However, more research needs to be undertaken in this epilepsy syndrome.

Panayiotopoulos syndrome is different to the epilepsy syndrome called ‘benign epilepsy of childhood with occipital paroxysms (BECOP)’. In BECOP, the children are usually older and the seizures consist of problems with vision and flashing lights and are usually accompanied by headaches.


The main seizure type is known as ‘autonomic’. The child may have a sudden change in behaviour and then they become pale, complain of feeling sick and will usually vomit. The pupils of the eyes often become very large (dilated) and there may be a lot of sweating and drooling (these are the ‘autonomic’ features). The child may become unresponsive and their head my turn and become fixed to one side. It may remain turned to the side for many minutes. Very often the seizure will then end with jerking movements (called clonic movements) down one, or occasionally both, sides of the body. After the seizure the child will be upset and may sleep.

Over two thirds of the seizures will occur in sleep. The sleep may be during the night or during a day-time nap. The seizures are often long-lasting, and may last 20, 30 or even 60 minutes. Even following the long seizures, once the child has woken up, they will be back to normal. The seizures are very infrequent. Many children will have just one or two seizures while others may have four or more.


The diagnosis of Panayiotopoulos syndrome is made on a detailed account of the child’s symptoms. Important features in making the diagnosis are that the episodes usually occur during sleep, and are nearly always accompanied by autonomic features, and vomiting. The child’s age is also important as most seizures occur in young children.

The EEG often shows abnormal activity (called spikes) on both sides of the brain. This is usually towards the back of the head (in the part of the brain called the [occipital lobes]). Sometimes the EEG may only show the abnormality if it is carried out when the child is sleeping. However, the EEG may also be normal in up to a quarter of children with this epilepsy syndrome. Brain scans (CT and MRI) are usually normal.

Epilepsy Action has more information on diagnosing epilepsy.


Not every child needs to be given epilepsy medicine. This is because the seizures happen infrequently and because most children will stop having seizures soon after the seizures start. An epilepsy medicine is usually prescribed if the child has had more than three or four seizures and particularly if the parents are worried. The medicines most commonly used are sodium valproate (Epilim) or carbamazepine (Tegretol). The newer epilepsy medicines may also be effective, but this is not known for sure.

Epilepsy Action has more information about treatment.


Most, if not all children with Panayiotopoulos syndrome, will show normal development in the first few years of life. Most will also have no learning or behaviour problems. Even the longer seizures do not cause any problems, and it is not thought that the seizures are dangerous. Nearly all children will stop having seizures within two or three years after the seizures first start. This is called a ‘remission’ of the epilepsy. The remission of the epilepsy happens of its own accord and is not affected by the use of epilepsy medicines. Finally, it seems to be very rare for a child with this type of epilepsy to have seizures either continuing into, or re-starting, in adult life.


Contact a Family
Freephone helpline (UK only): 0808 808 3555
Website: cafamily.org.uk
Email: info@cafamily.org.uk

Pay it forward

This resource is freely available as part of Epilepsy Action’s commitment to improving life for all those affected by epilepsy.

On average it costs £414 to produce an advice and information page – if you have valued using this resource, please text FUTURE to 70500 to donate £3 towards the cost of our future work. Terms and conditions. Thank you


Epilepsy Action would like to thank

  • Dr Richard Appleton, and Dr Rachel Kneen, consultant paediatric neurologists at Alder Hey Children’s Hospital, Liverpool, UK and
  •  Dr Stewart Macleod, consultant paediatric neurologist at Royal Hospital for Sick Children, Glasgow, UK.
    They have kindly prepared the information on this page. It is based on their own research, experience and expertise.

This information is exempt under the terms of The Information Standard.

  • Updated June 2013
    To be reviewed June 2016

Comments: read the 3 comments or add yours


Hi, my son started when he turned 3yo and has had four seizures since and he is now 4yo. It started one day when he had a nap, he woke up being sick and then his head turned to the right and his eyes rolled to the right. He was responding to my questions but also looked very dazed, sweating and drooling. His EEG and MRI scan came back all clear but it still plays on our mind every time he sleeps. We set up cctv in his bedroom so we can watch him at all times, he is very restless in bed all night but he has not had a seizure for 2 months now. I filmed his seizure which lasted 50 minutes, the doctors said the video gave them the best evidence to pinpoint the condition as Panayiotopoulos syndrome and are now using the video for training purposes. Heres the thing i am realising now, his temper/attitude has worsened since the seizures started and the doctors want to put him on medicine (which i am against). Does anyone else give there child medicine for this and what medicine have you been prescribed? Another thing i want to clerify is my son was carried/born breach, this wouldnt have anything to do with it would it? thanks

Submitted by James Gargan on

Hi James

Thanks for your message. It must be hard to see your son’s behaviour change since his seizures started. We often speak to parents who are worried about their child’s behaviour so you are not alone. You might find it helpful to read our information about epilepsy and behaviour problems.

It’s understandable that you want to know if there’s a cause for your son’s epilepsy. Sometimes epilepsy is caused by brain damage that happened during a difficult birth. But in around 6 out of 10 people doctors can’t find a cause for their epilepsy.

Do the doctors want to put him on epilepsy medicine or medicine to help with his behaviour? Children with panayiotopoulos syndrome don’t always need treatment with epilepsy medicine but doctors might recommend it if they have had more than three or four seizures. The medicines most commonly used are sodium valproate (Epilim) or carbamazepine (Tegretol). The newer epilepsy medicines may also be effective, but this is not known for sure. We can’t offer any advice on medicines to deal with behavior, but hopefully you will get some replies from other parents here. You could also try forum4e. It’s our online forum for people with epilepsy and their families.

It’s good to get opinions from other parents, but it’s important to remember that every child is different and medicines that suit one child may not suit another. If you have any concerns about your son taking medication it’s worth discussing your worries with his doctor.

I hope this information is useful. If you have any other questions feel free to contact the Epilepsy Action Helpline.

Epilepsy Action Advice and Information Team

Submitted by Grace, Epilepsy... on

I had all of the same with my Daughter. I live in Texas and my doctors all wanted to medicate my daughter. I had to fight a long and hard battle but won by finally reaching out to non other than Dr. P himself. Across the world from me with today's technology he was able to review my records and tell me his thoughts. For the record my daughter is very healthy having had her first one of these when she was 3 and he last one a year ago when she was 11 for a total of 6 in her life. She has now what seem to be Auras where she has the feeling of dejavu followed by extreme nausea and sometimes headaches then she sleeps for hours. This has happens about three times a year.

Submitted by Kimberly Molder on